What are the adverse effects of abrupt cessation of dopamine antagonists in the management of tardive dyskinesia (TD)?

Updated: Oct 17, 2018
  • Author: James Robert Brasic, MD, MPH; Chief Editor: Selim R Benbadis, MD  more...
  • Print
Answer

Answer

Abrupt cessation of dopamine antagonists may lead to an acute exacerbation of symptoms (which presumably were controlled by medication). Accordingly, caution must be exercised in reducing and discontinuing treatment. Life-threatening conditions, such as malignant neuroleptic syndrome, are exceptional situations in which immediate discontinuance may be justified.

Abrupt cessation of treatment with dopamine antagonists may precipitate a florid psychosis with delusions, hallucinations, and suicidal or homicidal behavior. Whenever possible, it is preferable to taper the dose slowly (by 10% increments of the original dose) while closely observing the patient for exacerbation of psychotic symptoms.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!